Winter Storm, Charlevoix
- When
- November 28, 6:00 PM EST to November 29, 3:00 PM EST
- Where
- Charlevoix forecast zone
- Reported by
- Trained Spotter
A fast-moving low pressure system moved across Upper Michigan on the 28th, spreading 1 to 3 inches of snow across Northern Michigan. As the low departed, cold west winds brought locally heavy lake effect snow to parts of Northern Lower Michigan on the morning of the 29th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A fast-moving low pressure system moved across Upper Michigan on the 28th, spreading 1 to 3 inches of snow across Northern Michigan. As the low departed, cold west winds brought locally heavy lake effect snow to parts of Northern Lower Michigan on the morning of the 29th. Elmira, Gaylord, Clarion, and Boyne City picked up 6 to 7 inches of snowfall. Gusty winds produced a considerable amount of blowing and drifting snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Nov 28, 4:13 PM EST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
413 PM EST WED NOV 28 2007
.DISCUSSION...LOW PRESSURE PUSHING ACROSS LAKE SUPERIOR LATE
THIS AFTERNOON HAD A COLD FRONT TRAILING SWD ACROSS WI. THIS COLD
FRONT WILL SWEEP ACROSS MICHIGAN THIS EVENING AND BE WELL E OF
REGION BY DAYBREAK THURSDAY. FORECAST CONCERNS OBVIOUSLY REVOLVE
AROUND WINTER WEATHER HEADLINE DECISIONS...A RESULT OF ONGOING
SYNOPTIC SNOW COMBINED WITH LAKE EFFECT SNOWS EXPECTED LATER
TONIGHT INTO THURSDAY.
NAM/GFS GENERALLY AGREE THAT SYNOPTIC SNOWS WILL TOTAL AN INCH OR
TWO THIS EVENING AS DEEP SYNOPTIC MOISTURE AND ASENCT IMPACT REGION
AHEAD OF 500 MB TROUGH AND COLD FRONT SWINGING THRU WRN GREAT LAKES.
LAKE CONTRIBUTIONS WILL BE LIMITED INITIALLY...BUT INCREASE TOWARD
MIDNIGHT BEHIND COLD FRONT. GFS APPEARS A BIT MORE AGRESSIVE THAN
THE NAM IN THIS RESPECT...WITH -10 TO -12C AIR AT 850 MB SWEEPING
INTO REGION BY 06Z. BY 12Z...CONDITIONS BECOME MORE FAVORABLE FOR
VIGOROUS OVER-LAKE CONVECTION -- INCLUDING 850 MB TEMPS NEAR -15C
(DELTA T/S NEAR 24C)...INVERSION HEIGHTS OF 7 KFT...AND 850-700 MB
RH OF 70-80%. IN ADDITION...MODELS SUGGEST THAT FOLLOWING THE
INTITAL BURST OF LARGE-SCALE ASCENT THIS EVENING...ANOTHER SHORT
WAVE WILL TAKE AIM ON THE REGION BY 12Z THU MORNING. EXPECT PERIOD
OF SYNOPTIC SNOW INTO THIS EVENING (WITH PERHAPS SOME FREEZING
DRIZZLE AS MID CLOUDS DEPART). THEN...A BRIEF LULL IN THE SNOW IS
EXPECTED FROM LATE EVENING THROUGH THE EARLY MORNING HOURS...BEFORE
LES INCREASES TOWARD DAYBREAK AS THE COLDER AIR RUSHES IN.
WILL HOIST WINTER STORM WARNINGS FOR PARTS OF FAR NW LOWER BEGINNING
TONIGHT AND EXTENDING THROUGH THURSDAY. WILL CONTINUE SNOW AND
BLOWING SNOW ADVISORY THROUGH THURSDAY FOR E UPPER...AND ISSUE THE
SAME FOR AREAS AROUND TVC THROUGH THURSDAY. ACCUMULATIONS TONIGHT
WILL RANGE FROM 2 TO 4 INCHES ACROSS NW LOWER AND PARTS OF E
UPPER...WITH LESSER AMOUNTS AWAY FROM THE LAKE SHORE.
SMITH
LONG TERM...THE MAIN CONCERNS LIKE YESTERDAY ARE FOR THE LAKE EFFECT
OVERNIGHT AND INTO THURSDAY, THEN THURSDAY NIGHT INTO FRIDAY
MORNING. THEN ANOTHER BREAK, ONLY TO LEAD INTO THE BIGGER STORM
SATURDAY NIGHT INTO MONDAY, IF YOU INCLUDE THE LES.
THURSDAY...THE WINDS LOOK TO STAY LOCKED IN THROUGH THE DAY OUT OF
THE WEST. THE 850 MB TEMPERATURES ARE IN THE -15C RANGE WITH THE
850-700 MB MOISTURE AROUND 80-90% THROUGH MOST OF THE DAY. THIS
WOULD GIVE US MODERATE AMOUNTS AND COUPLED WITH THE OVERNIGHT
SNOWFALL EXPECTED, IT LOOKS LIKE A 24 HR WARNING WOULD BE WARRANTED.
THURSDAY NIGHT/FRIDAY...MOISTURE BEGINS TO WANE IN THE 850-700 MB
LAYER WITH THE RH FALLING BELOW 50% BY 06Z. HOWEVER, THE FRONT
PROVIDES A SECOND SURGE OF MOISTURE OVERNIGHT, THE MAIN CONCERN IS
THE NAM DELAYS THE MOISTURE UNTIL CLOSER TO 12Z, WHICH WOULD MAKE
THE SNOW A LITTLE SLOWER TO DEVELOP. HOWEVER, THE END RESULT OF THE
THURSDAY NIGHT/FRIDAY TIME PERIOD IS THE SAME, MINOR TO LIGHT
AMOUNTS, MAINLY IN N LOWER. E UPPER ON THE OTHER HAND HAS MOISTURE
STAYING IN THE REGION LONGER WITH ONLY THE WIND DIRECTION CAUSING
THE PROBLEMS. MOST OF THE SNOW WILL BE NEAR WHITEFISH POINT AS THE
WEST WIND/WNW WIND WILL KEEP THINGS NORTH OF ANJ.
FRIDAY NIGHT...THE MOISTURE DOES BEGIN TO TAIL OFF OVERNIGHT SO THAT
BY 12Z THE 850-700 MB LAYER RH IS BELOW 30%. WITH THE SFC HIGH OVER
THE WESTERN GREAT LAKES, WOULD EXPECT THAT THE SNOW SHOWERS WOULD
DWINDLE TO SCATTERED FLURRIES BY 12Z OR BE NON-EXISTENT.
SATURDAY/SATURDAY NIGHT...THE SFC HIGH PRESSURE MOVES OFF AND THE
MOISTURE WITH THE WARM FRONT BEGINS TO MOVE IN BY THE AFTERNOON A LA
THE GFS. THE NAM IS AGAIN SLOWER THAN THE GFS SO FOR NOW HAVE LOW
CHANCE POPS FOR THE AFTERNOON THAN WENT WITH THE HPC IDEA OF HIGH
CHANCE TO LIKELY POPS FOR THE NIGHT.
EXTENDED (SUNDAY THRU WEDNESDAY)...SUNDAY AND MONDAY, MOISTURE
INCREASES WITH THE SOUTH WIND AND THE NEXT STORM SYSTEM APPROACHES.
THE STORM SYSTEM LOOKS TO BE FOLLOWING THE SAME TRACK AS YESTERDAYS
SOLUTION. THE GFS ENSEMBLE LOOKS TO BE A BIT WARMER THAN YESTERDAY
AND IS IN GOOD AGREEMENT WITH THE ECMWF 850 MB TEMPERATURES. SO THE
SNOW SATURDAY NIGHT, WILL HAVE SOME RAIN/SNOW MIX DURING THE DAY IN
THE SE PORTION OF THE FORECAST AREA AND SNOW NORTH AND WEST OF
THERE. THIS HAS THE ABILITY TO BE A SIGNIFICANT SYSTEM WITH A
DEFORMATION AXIS SNOW IN THE BEST MOISTURE AND MICROPHYSICAL
PROCESSES. SUNDAY NIGHT THE RAIN WILL CHANGE BACK TO SNOW WITH A
TRANSITION TO LES ON MONDAY AFTERNOON OR NIGHT. TUESDAY, LES
CONTINUES, BUT IT LOOKS IN E UPPER AND IN AREAS NORTH OF M-72 AS THE
MOISTURE PULLS OUT OF THE REGION. WEDNESDAY, MOISTURE RETURNS WITH
THE NORTH TO NNW FLOW FOR LES TO CONTINUE.
LUTZ
&&
.AVIATION...A STRONG STORM SYSTEM OVER THE CENTRAL PLAINS...WILL
MOVE NORTH INTO LAKE SUPERIOR THIS EVENING. THE SYSTEM WILL EXIT EAST
OF THE STATE...INTO ONTARIO AROUND MIDNIGHT. GUSTY SOUTHEAST WINDS
AHEAD OF THIS SYSTEM WILL LINGER OVR NRN MICHIGAN INTO THIS EVENING.
WINDS WILL REMAIN GUSTY AND TURN WEST OVERNIGHT ACROSS NRN MI AS THE
STORM SYSTEM PUSHES NORTHEAST INTO ONTARIO. THE VFR CONDS CURRENTLY
OVR THE NRN MI TAF SITES...ARE EXPECTED TO DIMINISH TO MVFR THIS
EVENING OVER TVC AND PLN DIMINISHING FURTHER TO IFR OVERNIGHT IN
SNOW AND BLOWING SNOW. THE VFR CONDS OVER APN CURRENTLY ARE
EXPECTED TO DIMINISH TO MVFR THIS EVENING...LINGERING INTO THE
OVERNIGHT PERIOD.
SWR
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...SNOW AND BLOWING SNOW ADVISORY UNTIL 5 PM EST THURSDAY FOR
MIZ020-025>027.
WINTER STORM WARNING UNTIL 5 PM EST THURSDAY FOR MIZ016-017-019-
021-022.
SNOW AND BLOWING SNOW ADVISORY UNTIL 5 PM EST THURSDAY FOR
MIZ008-015.
LM...GALE WARNING UNTIL 5 PM EST THURSDAY FOR LMZ323-341-342-344>346.
LH...GALE WARNING UNTIL 5 PM EST THURSDAY FOR LHZ345>349.
LS...GALE WARNING UNTIL 5 PM EST THURSDAY FOR LSZ321-322.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 417 PM EST WED NOV 28 2007 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 291100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 417 PM EST WED NOV 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TONIGHT HEAVY LAKE EFFECT SNOW SHOWERS WILL DEVELOP IN PORTIONS OF NORTHERN MICHIGAN LATE TONIGHT...ESPECIALLY IN NORTHWEST LOWER MICHIGAN ALONG AND NORTH OF M-72 AND AROUND PARADISE AND WHITEFISH POINT IN EASTERN UPPER MICHIGAN. HAZARDOUS TRAVEL CONDITIONS ARE LIKELY. SEE ONGOING WARNINGS AND ADVISORIES FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAVY LAKE EFFECT SNOW SHOWERS WILL CONTINUE IN PORTIONS OF NORTHERN MICHIGAN THURSDAY...ESPECIALLY IN NORTHWEST LOWER MICHIGAN NORTH OF M-32 AND AROUND PARADISE AND WHITEFISH POINT IN EASTERN UPPER MICHIGAN. HAZARDOUS TRAVEL CONDITIONS ARE LIKELY. SEE ONGOING WARNINGS AND ADVISORIES FOR DETAILS. ACCUMULATING SNOW AND WINDY CONDITIONS ARE POSSIBLE AGAIN SUNDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. ADAM/MSB/LUTZ
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, November 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 66490, 66491, 66493.